THE INCREASED use of anticoagulant therapy in the prevention of thromboembolic phenomena has led to frequent reports of numerous hemorrhagic manifestations. It is the purpose of this paper to review the literature and report three cases of hemopericardium, a serious complication associated with anticoagulant therapy. The early recognition of this complication and the prompt institution of therapy are mandatory for survival.
Hammarsten,1 in 1949, first described hemopericardium without rupture of the heart following bishydroxycoumarin therapy for myocardial infarction. He reported a case of a 58-year-old man with an anterior myocardial infarction, in which bishydroxycoumarin therapy was instituted immediately after the diagnosis was established. The usual doses of bishydroxycoumarin were given, but the percentage of prothrombin concentration on frequent occasions was extremely low and on one occasion the prothrombin time was as long as 132 seconds. On the 24th hospital day the patient's condition deteriorated, with a drop of blood